Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



An integro-differential equation with application in heat flow

Author: R. C. MacCamy
Journal: Quart. Appl. Math. 35 (1977), 1-19
MSC: Primary 80.45; Secondary 35L65
DOI: https://doi.org/10.1090/qam/452184
MathSciNet review: 452184
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The problem

$\displaystyle {u_t}\left( {x, t} \right) = \int_0^t {} a\left( {t - \tau } \rig... ...t( {1,t} \right) \equiv 0 \qquad u\left( {x, 0} \right) = {u_0}\left( x \right)$

is considered. Asymptotic stability theorems for the solution are established under appropriate conditions on $ a$, $ \sigma $ and $ f$. The conditions on $ a$ are of frequency domain type and are related to ones used previously in the study of Volterra integral equations,

$\displaystyle \dot u = - \int_0^t a \left( {t - \tau } \right)g\left( {u\left( \tau \right)} \right)d\tau + f\left( t \right)$

on a Hilbert space. An existence theorem for the problem is established under smallness assumptions on $ f$ and $ {u_0}$ This theorem is related to one by Nishida for the damped non-linear wave equation,

$\displaystyle {u_{tt}} + \alpha {u_t} - \frac{\partial }{{\partial x}}\sigma \left( {{u_x}} \right) = 0$

. It is shown that the problem is related to a theory of heat flow in materials with memory.

References [Enhancements On Off] (What's this?)

  • [1] Barbu, V., Integro-differential equations in Hilbert spaces, Anal. Stunt, ale Univ. Al. I. Cuza den Iasi 19, 365-383 (1973) MR 0402443
  • [2] Grossman, S. I. and R. K. Miller, Non-linear Volterra integro-differential systems with $ {L^1}$ kernels, Journal of Diff. Eqs. 13, 458-476 (1973)
  • [3] Gurtin, M. E. and A. C. Pipkin, A general theory of heat conduction with finite, wave speeds, Arch, for Rat. Mech. and Anal. 31, 113-126 (1968) MR 1553521
  • [4] Lax, P. D., Development of singularities of solutions of non-linear hyperbolic partial differential equations, Journal Math. Phys. 5, 611-613 (1964) MR 0165243
  • [5] Levin, J. J. and J. A. Nohel, Perturbations of a non-linear Volterra equation, Mich. Math. Journal 12, 431-447 (1965) MR 0182854
  • [6] Londen, S. -O., The qualitative behavior of the solutions of a non-linear Volterra equation, Mich. Math. Journal 18, 321-338 (1971) MR 0293354
  • [7] MacCamy, R. C., Stability theorems for a class of functional differential equations, to appear in SIAM Journal of Appl. Math. MR 0404818
  • [8] MacCamy, R. C., Remarks on frequency domain methods for Volterra integral equations, to appear in Journal Math. Anal. and Appl. MR 0423020
  • [9] MacCamy, R. C. and J. S. Wong, Stability theorems for some functional differential equations, Trans. Amer. Math. Soc. 164, 1-37 (1972)
  • [10] Nohel, J. A. and D. F. Shea, On the global behavior of a non-linear Volterra equation, to appear in Advances of Math.
  • [11] Nishida, T., Global smooth solutions for the second order quasilinear equation with first order dissipation (preprint).
  • [12] Steffans, O. J., Nonlinear Volterra integral equations with positive definite kernels, to appear in Proc. of Amer. Math. Soc.

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 80.45, 35L65

Retrieve articles in all journals with MSC: 80.45, 35L65

Additional Information

DOI: https://doi.org/10.1090/qam/452184
Article copyright: © Copyright 1977 American Mathematical Society

American Mathematical Society